Missouri, 2024

Hail in Missouri, May 4, 2024

May 4, 2024 · NWS SGF · 1 event in 1 county or zone

A cold front approached the Missouri Ozarks during the early morning of May 4, 2024 bringing strong thunderstorms to the area. Most thunderstorms produced sub-severe hail between dime and nickel size, however quarter size hail was reported in Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front approached the Missouri Ozarks during the early morning of May 4, 2024 bringing strong thunderstorms to the area. Most thunderstorms produced sub-severe hail between dime and nickel size, however quarter size hail was reported in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 4:39 AM CST, 2 hours 11 minutes earlier. Its key messages:

  • Thunderstorms will move in from the west this morning around 5-7 AM. Some storms could be strong to severe, especially over far southwestern MO. Expect rain to dissipate around 7-9 PM.
  • A Marginal Risk of severe weather has been issued over the area today and storms will be capable of quarter-sized hail and up to 60 mph winds with heavy rain.
  • Widespread rainfall will occur on Sunday with localized flooding possible. Severe weather expected Monday night into Tuesday, especially for areas west of Hwy 65. SPC has those areas in a Slight Risk for severe weather on Monday.
  • Unsettled weather will persist through much of the 7 day forecast. Rainfall during this period may be between 1 and 3 inches which may lead to localized flooding.
Area forecast discussion, May 4, 4:39 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
539 AM CDT Sat May 4 2024

.KEY MESSAGES...

- Thunderstorms will move in from the west this morning around
  5-7 AM. Some storms could be strong to severe, especially over
  far southwestern MO. Expect rain to dissipate around 7-9 PM.

- A Marginal Risk of severe weather has been issued over the
  area today and storms will be capable of quarter-sized hail
  and up to 60 mph winds with heavy rain.

- Widespread rainfall will occur on Sunday with localized
  flooding possible. Severe weather expected Monday night into
  Tuesday, especially for areas west of Hwy 65. SPC has those
  areas in a Slight Risk for severe weather on Monday.

- Unsettled weather will persist through much of the 7 day
  forecast. Rainfall during this period may be between 1 and 3
  inches which may lead to localized flooding.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 326 AM CDT Sat May 4 2024

Today: MCS moving through southern KS will make its way into MO
within the next couple of hours. MCS appears to be moving a little
bit faster than what the 00z CAMs expected. The storms will be at
their strongest as they cross over the KS/MO border. Our area is in
a Marginal Risk for severe weather today, so storms can be expected
to be strong to severe. Far southwestern MO will be the most
favorable environment for severe thunderstorms to occur this morning
with MUCAPE values of 1100-1300 J/kg and mid- level lapse rates
around 7-8 C/km. 0-6km shear will only be around 25-35 knots as this
system passes through. The MCS will weaken as it pushes further east
through MO into a less favorable environment.

Mostly cloudy skies will persist through the day and highs will be
in the 70s for most of the area with the exception of highs in the
lower 80s for southeast MO. Cold front moves through this afternoon
and a few CAMs hint at the front providing enough lift to create
some isolated thunderstorms this evening. Though, this will be
highly dependent on what convection does this morning and how
quickly it can push out of here in order for us to destabilize
this afternoon again before the front comes through. Kept 20-30%
POPs for areas mostly south of I-44 through the evening and
night as scattered showers are forecast to form ahead of another
MCS moving just to our south in OK overnight.

Sunday: Mid-level shortwave trough brings another MCS to the Plains.
This MCS is expected to bring more widespread rain to the area for
most of the day. SPC only has us in a general risk for severe
weather which means any thunderstorms that do develop, are expected
to remain sub-severe. Highs will be in the upper 60s to lower 70s.
Rain finally begins to taper off Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 326 AM CDT Sat May 4 2024

A rather active pattern remains in the forecast for the next week
with multiple rounds of thunderstorms, some severe, and rainfall
through the end of next week.

Monday - Tuesday: A strongly negatively tilted upper trough will
move across the plains and swing a strongly forecast cold front
through the region Monday night into Tuesday morning. SPC has
already issued an Enhanced Risk over NE/KS/OK, with a Slight Risk
over our western counties mainly for areas west of highway 65. Also
worth noting, there is a hatched area (10% or greater probability of
significant severe weather) that includes our two western rows of
counties. This would include the Fort Scott down to Pittsburg, KS
area over to the Nevada down to Anderson areas.

The Ozarks will be in the warm sector ahead of this system with some
models indicating as much as 2000-3000 J/kg of CAPE in advance of
the front with mid level (40-50kt) and upper level jet support. The
combination of instability and shear will bring the chance for
severe weather to the region as a result through Tuesday morning.
Once storms push through the region, a warm front will quickly
lift back to the north through the Ozarks as low pressure
develops in the plains.

Wednesday- Friday: Both the CSU/CIPS and SPC output continues the
potential for additional severe storms for the middle of next week.
The indications for Thursday and Friday are rather uncertain as the
multiple rounds of storms a changing upper level pattern limits rain
chances.

With the multiple days where rain is possible wide spread 1 to 3
inch rain amounts will be possible through the forecast period.
This may lead to at least localized flooding for areas that have
already seen ample rainfall.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 537 AM CDT Sat May 4 2024

Isolated to scattered showers and thunderstorms are expected
today. Storms have already moved into western portions of the
region early this morning along an outflow boundary. Chances
for rain will diminish this evening before returning late
tonight into Sunday. Primarily looking for VFR conditions today,
with potential for MVFR to IFR conditions tonight.

&&

.HYDROLOGY...
Issued at 205 PM CDT Fri May 3 2024

Over the past 7-10 days, most of the Ozarks has seen significant
rainfall with some locations receiving as much as a foot of
rain (Vernon and Bourbon(KS) Counties). With multiple rounds of
showers and storms forecast over the next 7 days, localized
flooding and additional rises on area rivers and streams will
be possible. Current forecasts are from from 1 to 3 inches with
local higher amounts of rainfall through the period.

Several area rivers remain elevated or above flood stage and
these will be monitored through the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Titus
HYDROLOGY...Hatch
Hazardous weather outlook, May 4, 5:04 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
604 AM CDT Sat May 4 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
604 AM CDT Sat May 4 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Limited Fog risk.

DISCUSSION...

Scattered thunderstorms will approach extreme southeast Kansas
and west Missouri and spread eastward through the day. Marginal
Risk for severe weather today. Main hazards are 1 inch hail and 60
mph wind gusts.

Patchy fog is possible again tonight mostly for areas south of
I-44.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

 Widespread rainfall is forecast tomorrow with localized flooding
possible. A few rumbles of thunder may occur, but storms are
expected to stay sub-severe.

  A stronger storm system looks to approach the region by Monday
 night into Tuesday of next week with additional thunderstorm
chances, some of which may be strong to severe.

  Localized flooding will be possible this weekend into early
  next week as multiple rounds of showers and storms track across
  the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

In the hours before

Special weather statement, May 4, 6:40 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
740 AM CDT Sat May 4 2024

MOZ079>081-090-091-041315-
Dallas MO-Polk MO-Greene MO-Webster MO-Laclede MO-
740 AM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WEBSTER...SOUTHERN
DALLAS...SOUTHEASTERN POLK...SOUTHWESTERN LACLEDE AND NORTHEASTERN
GREENE COUNTIES THROUGH 815 AM CDT...

At 740 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Hope, or 12 miles south of Buffalo, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marshfield, Fair Grove, Conway, Niangua, Phillipsburg, Olive,
Elkland, Rader, Foose, March, and Charity.

This includes Interstate 44 between mile markers 101 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3737 9325 3757 9327 3763 9269 3735 9269
TIME...MOT...LOC 1240Z 270DEG 26KT 3748 9317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch

The radar

The Springfield radar (KSGF), 39 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
May 4, 6:50 AM CST
Where
Polk County, 0.55 mi E of Schofield
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -93.210

Quarter size hail was reported 3 miles west of Foose in Polk County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167098.